Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 22, NWS Reno, NV

March 25, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Mar 25, 2021, 1:56 AM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Mar 25, 2021, 11:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2021, 1:56 AM PDT (08:56 UTC)
In effect from
Mar 25, 2021, 11:00 PM PDT
Expired
Mar 26, 2021, 11:00 AM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS75 KREV 250856
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
156 AM PDT Thu Mar 25 2021

CAZ072-NVZ002-260900-
/O.NEW.KREV.LW.Y.0022.210326T0600Z-210326T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
156 AM PDT Thu Mar 25 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT FRIDAY FOR LAKE TAHOE...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 45 mph
  expected. Waves 2 to 5 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 PM this evening to 11 AM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-260300-
/O.CON.KREV.LW.Y.0021.210325T1200Z-210326T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
156 AM PDT Thu Mar 25 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...From 5 AM early this morning to 8 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
816 
WWUS75 KREV 260320
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
820 PM PDT Thu Mar 25 2021

NVZ004-260430-
/O.EXP.KREV.LW.Y.0021.000000T0000Z-210326T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
820 PM PDT Thu Mar 25 2021

...LAKE WIND ADVISORY HAS EXPIRED...


$$

CAZ072-NVZ002-261800-
/O.CON.KREV.LW.Y.0022.210326T0600Z-210326T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
820 PM PDT Thu Mar 25 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY
FOR LAKE TAHOE...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 45 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 PM this evening to 11 AM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
254 
WWUS75 KREV 260321
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
821 PM PDT Thu Mar 25 2021

CAZ072-NVZ002-261800-
/O.CON.KREV.LW.Y.0022.210326T0600Z-210326T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
821 PM PDT Thu Mar 25 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY
FOR LAKE TAHOE...

* CHANGES...None

* WHAT...Northeast winds 10 to 20 mph with gusts up to 45 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 PM this evening to 11 AM PDT Friday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
709 
WWUS75 KREV 261745
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1045 AM PDT Fri Mar 26 2021

CAZ072-NVZ002-261845-
/O.EXP.KREV.LW.Y.0022.000000T0000Z-210326T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1045 AM PDT Fri Mar 26 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING FOR
LAKE TAHOE...

Winds are decreasing across the lake this morning, but light chop
may remain through this afternoon.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 24, 2:59 PM PDT, 10 hours 57 minutes earlier.

Area forecast discussion, Mar 24, 2:59 PM PDT, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
259 PM PDT Wed Mar 24 2021

.SYNOPSIS...

A cold front moves through northeast California and western Nevada
Thursday for brisk northerly winds, choppy lake conditions, and a
chance for rain and snow showers. Warmer, spring-like conditions
are likely this weekend before another sharp cold front brings
much cooler temperatures early next week.

&&

.SHORT TERM...

The main short-term forecast change was to raise a lake wind
advisory for Pyramid Lake Thursday. A lake wind advisory for Lake
Tahoe may be needed for Thursday night into Friday and will be
decided upon tonight or Thursday.

Another slider-type system will drop through the region late
tonight through Thursday morning. The heaviest snowfall potential
remains north as well as east of Lovelock although even then the
fast motion of the system should keep amounts generally less than
1" there, at least below 5000 feet (areas above 5000 feet in
eastern Churchill/Pershing have a 30-50% chance for 1-2"). Elsewhere,
impacts from snow showers are expected to remain minimal Thursday.
However, it will be a brisk day with northerly winds and highs in
the 40s to around 50 for valleys.

Wind-wise, lake chop is expected Thursday with and behind the
frontal passage with gusts 25-35 mph. While some chop on Lake
Tahoe is expected, the worst conditions are expected for Pyramid
Lake with the favorable post-frontal northerly winds along the
long fetch of the lake. With this in mind, a lake wind advisory
will be raised there for Thursday. Note that Lake Tahoe will
likely see stronger winds (and possibly a lake wind advisory)
Thursday night into Friday as flow shifts to easterly as high
pressure builds into northern California and western Nevada.

Temperatures trend warmer again Friday with northerly flow
tapering off again, setting up a nice weekend ahead.
-Snyder

.LONG TERM...Saturday through Wednesday...

A large area of high pressure will build into the southwest U.S. by
the weekend bringing warm and dry weather to the region. Temperatures
are expected to peak on Sunday with lower valleys likely reaching
into the low 70s. Winds will be light through the weekend with
ridge winds beginning to pick up by Sunday evening in response to
another cold front forecast to move into the Great Basin.

Another relatively strong and mostly dry cold front is expected to
quickly move through the region Monday. A few showers will be
possible along the front but chances for accumulation in western
Nevada generally remain below 10%. Gusty winds are again likely on
Monday with much cooler temperatures expected Monday and Tuesday.

High pressure is forecast to rebuild over the region for the second
half of next week with a return of warmer temperatures and light
winds. -Zach

&&

.AVIATION...

Another slider-type storm system moves through the region late tonight
into tomorrow bringing a cold front with gusty winds and mainly light
rain/snow (lower valleys) and snow showers...in addition to the
typical turbulence downwind of the Sierra. Higher terrain obscurement
is likely with the front and any heavier showers, with the most
widespread obscurement generally north and east of a KSVE-KLOL-KNFL
line.

Terminals in eastern CA and western NV are not expected to see
accumulating snow with just brief light showers expected; however,
MVFR CIGS are possible in the morning and brief MVFR CIGS/IFR VIS
are possible with locally heavier snow showers through the day.
-Snyder

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 5 AM to 8 PM PDT Thursday for Pyramid
     Lake in NVZ004.

CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.